[Questions about medicine?]

Author: Chris Brown (---.oak.jps.net)

Date: 07-23-02 17:12

Hi Lisa,

Have you had any luck looking into the medicines I am taking. I received a reply from Karen (thanks Karen!) and her concerns about the Lanoxin I am taking. After reading all the responses from so many different people I understand that everyone is different. But it sure seems like I am on high dosages of medicine.

To refresh you:

Metroprolol 400MG a day

Lanoxin 375 mcg a day

warfarin sodium 8 mg a day

What are the long term effects of taking this amount of medicine?

Sincerely,

Chris Brown

~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~

[Re: Questions about medicine?]

Author: Sarah B-Board Moderator (---.ipt.aol.com)

Date: 07-23-02 17:16

Dear Chris

You do happen to be on really big doses, but everyone's chemistry is different. I was taking 1200mg of extended release Norpace a day (normal is 1/4 that) and I weigh 110 lbs.

My question would be: did you start out at lower doses and work up to this b/c the lower ones didn't work or was this a sudden thing?

Also, Lanoxin is controversial with HCM patients. It seems to go in and out of favor. I would make sure that an HCM specialist is looking over your treatment.

Sarah

--as for long term ---beta-blocker and lanoxin have been around for a long time and rarely people have some respatory problems with bbs that go away when they stop them.

~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~

[Re: Questions about medicine?]

Author: Chris Brown (---.oak.jps.net)

Date: 07-23-02 17:30

Hi Sara,

Thanks for the quick response. Yes I did start out at lower doses and worked up to my current levels. My cardiologist blamed one of my trips to the hospital when my heart was going 150bpm+ , that my digoxin levels were to low.

Why is Lanoxin so controversial? .

Thanks

Chris

~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~

[Re: Questions about medicine?]

Author: karen (---.nyw.ny.webcache.rcn.net)

Date: 07-23-02 17:32

Hi Chris,

I did mention the lanoxin to a doctor that I saw today who agreed with my thinking. He told me that you could use it when treating DCM, but not HCM. Refresh my memory....which do you have? Just mention it to your dr.

take care, Karen

~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~

[Re: Questions about medicine?]

Author: Sarah B-Board Moderator (---.ipt.aol.com)

Date: 07-23-02 19:03

Dig/lanoxin makes the heart beat harder, is my understanding of the problem. And that is not always what you want the heart to do, especially if the hypertrophy is very large.

S

~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~

[Re: Questions about medicine?]

Author: Chris Brown (209.77.217.---)

Date: 07-24-02 12:33

Karen,

My cardiologist still calls it IHSS. Isn't that HCM? What is DCM?

I sure will have a lot of questions for my cardiologist after finding this website. How do I tactfully tell him about all this new information.

I'm hoping Lisa finds a good specialist in California for me.

Thanks

Chris

~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~

[Re: Questions about medicine?]

Author: karen (---.dyn.optonline.net)

Date: 07-24-02 15:48

Hi Chris,

This disease has had it's share of names! IHSS was what it was called when my husband was diagnosed, but recently doctors are referring to it as hypertrophic cardiomyopathy (HCM). HCM is used when there is no outflow obstruction. The obstructive form is called OHCM while the dilated form is DCM.

HCM - enlarged or hypertrophied septal wall with small ventricular cavity.

DCM- while the septal wall and ventricular wall thickness is normal, the ventricular cavity is enlarged or dilated.

As far as telling the doctor what you've learned......write it all down, make a copy for him and go over each question together. Regarding my question about the digoxin.... tell him you have a friend whose husband has the same disease & we were told that digoxin/lanoxin was a drug is stay away from because of the abnormal stiffness of the ventricle. As I understand, the HCM heart isn't as soft as it once was and can't relax well to receive the blood from the upper chambers. Digoxin gives a kick to the heart/a forceful beat. You want to reduce the force of heart in patient with HCM to help with the diastolic filling abnormality making the heart more compliant. I believe it would be different with DCM.

I hope I didn't confuse you any more! Ask your doctor about it Chris.

~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~

[Re: Questions about medicine?]

Author: Chris Brown (209.77.217.---)

Date: 07-31-02 17:35

Karen, Lisa & Sarah,

I just received a call from my cardiologist. And the reason he has me on the Lanoxin is because of the Atrial Fib, he said that slows down my heart rate. I did confirm with him I have OHCM. I guess I have the triple whammy, OHCM, Atrial Fib & Endocarditis.Although with my medication and the dual chamber pacer , I feel good, nanananananana-James Brown!( No relation)!

I have never received any info on the HCMA.I sent my address threw the support email address. How do I make a phone appointment w/ Lisa, I wanted to continue the conversation I had with her a couple weeks ago that got cut short.

Sincerely

Chris Brown

~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~

[Re: Questions about medicine?]

Author: karen (---.dyn.optonline.net)

Date: 07-31-02 20:11

Chris,

Did you ever try Norpace or Amiodarone to control the a fib?

~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~

[Re: Questions about medicine?]

Author: Dora (---.proxy.aol.com)

Date: 07-31-02 21:31

Hi Chris,

You ask how to get an appointment to talk with Lisa. All you need to do is call 973-983-7429 and set up an appointment with the sec.

Dora

~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~

[Re: Questions about medicine?]

Author: Sarah B-Board Moderator (---.ipt.aol.com)

Date: 08-01-02 10:17

Dear Chris,

I have HCM and atrial fibrillation and let me assure you that Lanoxin is not the drug of choice to control afib--at least according to all I have read, seen, and experienced in the last fifteen years.

The standard roll call of medications are a beta-blocker and an antiarrhythmic, usually in combination. Antiarrhymics include sotolol (betapace), disopyramide (norpace), amiodarone (cordarone), and dofetilide (tikosyn).

If your afib is uncontrolled, you should be talking to an HCM specialist about your options and if one of those medications would work for you. Sotolol is a form of beta-blocker, the others are potassium channel blockers (the last two) and amio is unique and the last I read, I'm not sure they know why it works (but I could be out of date on that factoid).

take care and keep us posted

Sarah